Mathematical Research Letters

Volume 3 (1996)

Number 4

Regularity of weak solutions of the nonlinear fokker-planck equation

Pages: 475 – 490

DOI: http://dx.doi.org/10.4310/MRL.1996.v3.n4.a6

Author

Tamir Tassa (University of California at Los Angeles)

Abstract

We study regularity properties of weak solutions of the degenerate parabolic equation $u_t + f(u)_x = K(u)_{xx}$, where $Q(u):=K'(u) >0$ for all $u \neq 0$ and $Q(0)=0$ (e.g., the porous media equation, $K(u)=|u|^{m-1}u$, $m >1$). We show that whenever the solution $u$ is nonnegative, $Q(u{(\cdot,t)})$ is uniformly Lipschitz continuous and $K(u{(\cdot,t)})$ is $C^1$-smooth and note that these global regularity results are optimal. Weak solutions with changing sign are proved to possess a weaker regularity – $K(u{(\cdot,t)})$, rather than $Q(u{(\cdot,t)})$, is uniformly Lipschitz continuous. This regularity is also optimal, as demonstrated by an example due to Barenblatt and Zeldovich.

Full Text (PDF format)